Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at May 22, 2016, 10:52 PM CDT for Childress County, Hall County, Texas. It was in force for 83 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2016, 10:52 PM CDT (03:52 UTC)
- Expired
- May 23, 2016, 12:15 AM CDT
- In force
- 83 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Childress County, TX, Hall County, TX
The radar
The Altus AFB radar (KFDR), 124 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 11:34 PM CDT | HEAVY RAIN 8 | 3 S Estelline, TX | RAINFALL SINCE 630 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2186 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.7
The text
As transmitted.
032 WGUS54 KLUB 230352 FFWLUB TXC075-191-230515- /O.NEW.KLUB.FF.W.0001.160523T0352Z-160523T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 1052 PM CDT SUN MAY 22 2016 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS... SOUTHEASTERN HALL COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL 1215 AM CDT * AT 1049 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING TORRENTIAL RAIN ACROSS MUCH OF THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY...ESPECIALLY IN CHILDRESS. * SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... CHILDRESS...TELL AND ESTELLINE. RAINFALL OF 1 TO 3 INCHES IS POSSIBLE WITH THESE STORMS! THIS WILL CREATE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3431 10016 3432 10061 3458 10058 3458 10013 $$ MCZ
2 follow-up statements
587 WGUS74 KLUB 230442 FFSLUB FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1142 PM CDT SUN MAY 22 2016 TXC075-191-230515- /O.CON.KLUB.FF.W.0001.000000T0000Z-160523T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHILDRESS TX-HALL TX- 1142 PM CDT SUN MAY 22 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR SOUTHWESTERN CHILDRESS AND SOUTHEASTERN HALL COUNTIES... AT 1139 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAINFALL RATES OF 4 INCHES PER HOUR OVER MUCH OF SOUTHEAST CHILDRESS COUNTY. RAINFALL OF THIS MAGNITUDE CAN PRODUCE FLASH FLOODING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CHILDRESS...TELL...ESTELLINE...AND THE HIGHWAY 83 UNDERPASS ON THE SOUTH SIDE OF CHILDRESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3431 10016 3432 10061 3458 10058 3458 10013 $$ MCZ
691 WGUS74 KLUB 230506 FFSLUB FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1206 AM CDT MON MAY 23 2016 TXC075-191-230515- /O.EXP.KLUB.FF.W.0001.000000T0000Z-160523T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHILDRESS TX-HALL TX- 1206 AM CDT MON MAY 23 2016 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CHILDRESS AND SOUTHEASTERN HALL COUNTIES WILL EXPIRE AT 1215 AM CDT... THE HEAVY RAIN THREAT HAS ENDED AND FLOODING IS NO LONGER EXPECTED. BE ALERT FOR STANDING WATER IN POOR DRAINAGE AREAS. LAT...LON 3431 10016 3432 10061 3458 10058 3458 10013 $$ MCZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 10:10 PM CDT, 42 minutes earlier.
Area forecast discussion, May 22, 10:10 PM CDT, 42 minutes before
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 1010 PM CDT SUN MAY 22 2016 .UPDATE... Quick update sent out to adjust pops to reflect current conditions and include the expiration of watch 190. Also updated the extension of Tornado Watch 190 for the northern four counties of the Rolling Plains until midnight. Although the tornado threat has decreased considerably, it is still non-zero so will continue the watch. Axis of instability is feeding the storms over the northern Rolling Plains and shear will be locally increased near any of the numerous outflow boundaries over the northern Rolling Plains. Storms are also training over areas that have already received heavy rainfall so any flooding will be made worse with the storms moving over the same areas. Rest of the grids were in fairly good shape with no major adjustments needed. Jordan && .PREV DISCUSSION... /issued 619 PM CDT SUN MAY 22 2016/ AVIATION... VFR conditions are in place at all three TAF sites but storms are moving towards the KCDS terminal. KLBB and KPVW appear to be in the clear but storms will skirt around the eastern edge of the KLBB terminal area. There could also be additional development and will have to amend the TAF as needed. KCDS will also need to be watched for amendment if the storms move into the terminal area. Storms will dissipate around midnight and another round of MVFR to IFR conditions will be possible at all three TAF sites. Ceilings will take a while to improve Monday morning back into VFR range. There could be another round of thunderstorms Monday afternoon but uncertainty remains to high to include anything at this time. Jordan PREV DISCUSSION... /issued 257 PM CDT SUN MAY 22 2016/ SHORT TERM... After a (very) brief hiatus from clouds this morning we are socked in once again. These clouds, however, should not hinder much in the way of convection this afternoon and evening. As of 12:30pm MLCAPE over 3000 J/kg was creeping into the FA from the south and is expected to continue to increase. The 18z AMA sounding shows MLCAPE of 2320 J/kg already in place with no cap left. MLCIN was also on the downward trend and beginning to erode. There are also a couple areas of enhanced surface convergence as shown by the radar. Once is located near the edge of the caprock while the other is located across a line from Bailey county to Terry county. These will probably be some areas to watch for convective initiation later this afternoon. The other area to watch will be the dryline that is beginning to mix in eastern NM. The trigger will likely be an upper level speed max currently moving across southern NM per WV imagery. The highest threat today will be very large hail up to softball size as high MLCAPE values are coupled with 0-6km shear of 50 knots. Damaging winds upwards of 75 mph are also possible as are a few tornadoes. The tornado threat will increase into the afternoon and peak evening as SRH values of 400 m2/s2 are progged by short term models. Heavy rain with localized flooding will also be a possibility as storms will be slow moving and PWATS will be in the 1.5 inch range. The severe threat will continue into the late evening but will steadily decrease after sunset as large scale lift will be to weak to sustain severe convection late into the night. Another round of severe thunderstorms will be possible again tomorrow afternoon as the dryline will push back westward across the FA. The dryline should only make to just slightly west of Lubbock tomorrow which will limit the bulk of the severe threat to the I27/Hwy 87 corridor and east. Very large hail with damaging winds will be possible again as the thermodynamic environment will be similar to what we are seeing today. The main difference is more surface heating will be possible tomorrow allowing for the increase in CAPE across the eastern half of the FA. Aldrich LONG TERM... Pronounced southwest flow aloft with weak embedded disturbances will be our dominant feature late Monday through Wednesday. We should remain near or just north of a strong subtropical jet and south of the polar branch with favorable upper level divergence much of this period. Lower levels will remain moist at least across the Rolling Plains, and later solutions have trended further west onto the Caprock at least late Monday and Tuesday. We have likewise adjusted for more thunder mention further west through Tuesday and added severe mention as well as expected instability continues to look quite impressive. By Wednesday we still are banking that deep flow will dry enough to clear moisture off the caprock, but at least minimal mention is still valid for parts of the Rolling Plains. On Thursday, the next sharp upper level low pressure trough will lift across the southern Rockies, and solutions have continued to trend a little deeper and further south with this system with more enhanced southerly low level flow and backed flow aloft. We have followed as well with thunder chances pulled back west to near or just onto the Caprock. Friday should be drier with flow more veered but after a very low amplitude anticyclone passing late Friday or early Saturday, the next west coast upper trough will be digging into place with backed and enhanced southwest flow once again by mid or late next weekend. This should support a decent chance of thunder once more. RMcQueen && .LUB Watches/Warnings/Advisories... None. && 14/14
Hazardous weather outlook, May 22, 11:32 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1132 AM CDT SUN MAY 22 2016 TXZ021>044-231645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1132 AM CDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...TODAY AND TONIGHT A THREAT OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EVENING OVER MUCH OF THE OUTLOOK AREA. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE LOCATED ACROSS THE FAR SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THIS AFTERNOON WHILE ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE IN THE ROLLING PLAINS. SOME OF THESE STORMS WILL BECOME SUPERCELLULAR AND BE CAPABLE OF PRODUCING VERY LARGE HAIL TO SOFTBALL SIZE...DAMAGING WIND GUSTS TO 75 MPH AND A FEW TORNADOES. THE GREATEST TORNADO THREAT WILL BE EARLY THIS EVENING. ADDITIONALLY...VERY HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE WITH THE INTENSE SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE IN THE AFTERNOON AND EVENING HOURS ON MONDAY AND TUESDAY, WITH THE THREAT AREA GENERALLY LOCATED NEAR AND TO THE EAST OF THE INTERSTATE 27/HIGHWAY 87 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS EVENING.
In the hours before
Local storm report, May 22, 8:45 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
845 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM FLOOD 5 SSW LAKEVIEW 34.61N 100.73W
05/22/2016 HALL TX STORM CHASER
HWY 1401 FLOODED WEST OF CR14
&&
EVENT NUMBER LUB1600166
CALDRICHLocal storm report, May 22, 8:47 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
847 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLOOD 4 ESE BRICE 34.69N 100.82W
05/22/2016 HALL TX STORM CHASER
WATER FLOWING ACROSS HWY 256 NEAR CR 8
&&
EVENT NUMBER LUB1600167
CALDRICHLocal storm report, May 22, 8:48 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
848 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM FLOOD 3 WSW LAKEVIEW 34.66N 100.75W
05/22/2016 HALL TX STORM CHASER
FM 657 IMPASSABLE. WATER RAPIDLY FLOWING OVER ROAD
&&
EVENT NUMBER LUB1600168
CALDRICHLocal storm report, May 22, 8:50 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
850 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM FLOOD 2 ENE LAKEVIEW 34.68N 100.66W
05/22/2016 HALL TX STORM CHASER
RIVER FLOWING ACROSS ROAD AT FM 256 AND CR 17
&&
EVENT NUMBER LUB1600169
CALDRICHLocal storm report, May 22, 8:51 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
851 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND GST 2 W CHILDRESS 34.43N 100.28W
05/22/2016 M64 MPH CHILDRESS TX ASOS
CHILDRESS AIRPORT
&&
EVENT NUMBER LUB1600170
CALDRICHLocal storm report, May 22, 10:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1022 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM HAIL 3 S ESTELLINE 34.50N 100.44W
05/22/2016 E1.75 INCH HALL TX TRAINED SPOTTER
QUATERT TO GOLFBALL HAIL REPORTED.
&&
EVENT NUMBER LUB1600171
CALDRICHThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:00 PM CDT | Areal Flood Warning | LUB | Hall | 3 hr |
| May 22, 7:05 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall, Motley | 40 min |
| May 22, 7:15 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 30 min |
| May 22, 7:27 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 18 min |
| May 22, 7:34 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Motley | 41 min |
| May 22, 7:46 PM CDT | Areal Flood Advisory | LUB | Briscoe, Childress, Cottle, Hall, Motley | 3 hr |
| May 22, 8:27 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 48 min |
| May 22, 8:55 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 35 min |
| May 22, 9:11 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 34 min |
| May 22, 9:14 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 31 min |
| May 22, 9:37 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 23 min |
| May 22, 9:45 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 60 min |
| May 22, 9:54 PM CDT | Areal Flood Warning | LUB | Hall | 111 min |
| May 22, 9:59 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 24 min |
| May 22, 10:43 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 62 min |
| May 22, 11:12 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 45 min |
| May 23, 1:14 AM CDT | Special Weather Statement | LUB | Childress | 16 min |
| May 23, 7:34 AM CDT | River Flood Warning | LUB | Childress | 8 hr |
| May 23, 5:04 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 41 min |
| May 23, 5:08 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall | 37 min |
| May 23, 5:43 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 24 min |
| May 23, 6:15 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 45 min |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.